Alert archive / Iowa / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 238, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2002, 2:35 AM CDT for Boone County, Dallas County, Greene County, Iowa. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 4, 2002, 2:35 AM CDT (07:35 UTC)
- Expired
- Oct 4, 2002, 3:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
Counties Boone County, IA, Dallas County, IA, Greene County, IA
The radar
The Des Moines radar (KDMX), 34 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 7.6 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 602 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 128 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
813
WUUS53 KDMX 040735
SVRDSM
IAC015-049-073-040800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
235 AM CDT FRI OCT 4 2002
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN CENTRAL IOWA
DALLAS COUNTY IN CENTRAL IOWA
EASTERN GREENE COUNTY IN WEST CENTRAL IOWA
* UNTIL 300 AM CDT
* AT 230 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF SEVERE THUNDERSTORMS FROM DAWSON TO 7 MILES SOUTH OF REDFIELD...
OR FROM 37 MILES NORTHWEST OF DES MOINES TO 29 MILES WEST OF DES
MOINES...MOVING NORTHEAST AT 20 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR RIPPEY AROUND 240 AM...
NEAR PERRY AROUND 245 AM...
NEAR BERKLEY AROUND 250 AM...
NEAR ADEL AROUND 255 AM AND
NEAR DALLAS CENTER AROUND 300 AM.
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.
LAT...LON 4220 9431 4154 9425 4153 9423 4153 9384
4179 9388 4219 9383
KULAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 6:38 PM CDT, 7 hours 57 minutes earlier.
Area forecast discussion, Oct 3, 6:38 PM CDT, 7 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE DES MOINES IA 638 PM CDT THU OCT 3 2002 SHORT TERM... UPDATE COMING SHORTLY TO DELAY MENTION OF TSRA TIL 03Z AND AFTER, AND INSERT FG CENTRAL AND N WHERE PATCHY VSBY NOW 1/4SM OR LESS. TEMPS AND DEW POINTS ACCORDING TO THE RUC AND META INDICATE A SLOW RISE OVERNIGHT. DEW POINTS MAY REACH THE UPPER 60S BY MORNING, SO I NEEDED TO RAISE THE OVERALL TEMP TREND A BIT. STILL LOOKING LIKE A GOOD THETA-E ADVECTION SITUATION LATER THIS EVENING FOR ELEVATED CONVECTION WITH HAIL THREAT, AND SQUALL LINE THREAT BEGINNING 06-09Z IN SW/WC IA. .DSM...NONE KULA
Hazardous weather outlook, Oct 3, 3:20 PM CDT, 11 hours 15 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 320 PM CDT THU OCT 3 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA. .DAY ONE... A WARM FRONT WILL LIFT NORTH TOWARD IOWA THIS EVENING. SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP ALONG THIS BOUNDARY THIS EVENING. SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND HEAVY RAIN. LATER ON THIS EVENING AND TONIGHT...A COLD FRONT WILL SWEEP RAPIDLY ACROSS CENTRAL IOWA. ADDITIONAL THUNDERSTORMS WILL DEVELOP ALONG THE COLD FRONT. THESE STORMS WILL HAVE THE POTENTIAL FOR LARGE HAIL AND DAMAGING WIND. HEAVY RAIN WILL ALSO REMAIN A THREAT. THE MOST LIKELY AREA TO SEE HEAVY RAIN IS WEST OF INTERSTATE 35. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING AND TONIGHT. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF CENTRAL IOWA ON FRIDAY...MAINLY IN THE MORNING HOURS. THE THREAT FOR LOCALIZED HEAVY RAINFALL IS EXPECTED TO PERSIST IN PORTIONS OF NORTH CENTRAL IOWA. NO OTHER SIGNIFICANT WEATHER IS EXPECTED THROUGH DAY SEVEN. FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 3:23 AM CDT | Severe Thunderstorm Warning | DMX | Story | 22 min |
| Oct 4, 3:29 AM CDT | Severe Thunderstorm Warning | DMX | Franklin | 31 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.